Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Diltiazem poisoning treated with hyperinsulinemic euglycemia therapy and intravenous lipid emulsion

Montiel, Virginiea; Gougnard, Thierryc; Hantson, Philippea,b

European Journal of Emergency Medicine: April 2011 - Volume 18 - Issue 2 - p 121–123
doi: 10.1097/MEJ.0b013e32834130ab
SHORT REPORTS

Intravenous lipid emulsion (ILE) has been proposed as a rescue therapy for severe local anesthetic drugs toxicity, but experience is limited with other lipophilic drugs. An 18-year-old healthy woman was admitted 8 h after the voluntary ingestion of sustained-release diltiazem (3600 mg), with severe hypotension refractory to fluid therapy, calcium salts, and high-dose norepinephrine (6.66 μg/kg/min). Hyperinsulinemic euglycemia therapy was initiated and shortly after was followed by a protocol of ILE (intralipid 20%, 1.5 ml/kg as bolus, followed by 0.25 ml/kg over 1h). The main finding attributed to ILE was an apparent rapid decrease in insulin resistance, despite a prolonged serum diltiazem elimination half-life. Diltiazem is a lipophilic cardiotoxic drug, which could be sequestered in an expanded plasma lipid phase. The mechanism of action of ILE is not known, including its role in insulin resistance and myocardial metabolism in calcium-channel blocker poisoning.

aDepartment of Intensive Care, Cliniques St-Luc

bLouvain centre for Toxicology and Applied Pharmacology, Université Catholique de Louvain, Brussels

cLaboratory of Toxicology, CHR de la Citadelle, Liège, Belgium

Correspondence to Professor Philippe Hantson, MD, PhD, Department of Intensive Care, Cliniques St-Luc, Avenue Hippocrate, 10, 1200 Brussels, Belgium Tel: +32 2 7642755; fax: +32 2 7648928; e-mail: philippe.hantson@uclouvain.be

Received August 18, 2010

Accepted September 20, 2010

© 2011 Lippincott Williams & Wilkins, Inc.